Wyoming, 2015

Winter Storm in Wyoming, April 16 to 17, 2015

April 16 to 17, 2015 · NWS CYS · 12 events in 5 counties and zones

Circulation around a stalled low pressure system over Colorado produced moist upslope flow combined with sub-freezing temperatures aloft. The result was periods of heavy wet snow along with gusty north to northeast winds.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Circulation around a stalled low pressure system over Colorado produced moist upslope flow combined with sub-freezing temperatures aloft. The result was periods of heavy wet snow along with gusty north to northeast winds. Travel was severely impacted along Interstate 80 from Cheyenne to Arlington due to the poor visibility in falling snow and snow packed roadways. Twenty-seven persons were injured in a 70 vehicle pileup on eastbound Interstate 80 about 20 miles west of Cheyenne during the late morning of April 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 16, 1:50 PM MST, 10 minutes earlier.

Area forecast discussion, Apr 16, 1:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT THU APR 16 2015

.SHORT TERM...(TONIGHT-SATURDAY NIGHT)
ISSUED AT 248 PM MDT THU APR 16 2015

FORECAST PROBLEMS WILL BE TEMPERATURES AND PRECIPITATION AMOUNTS
AND WHERE THE HEAVIER SNOWS WILL FALL OVER THE NEXT COUPLE DAYS.

UPPER LOW SPINNING OVER THE 4 CORNERS AREA SHOULD BEGIN A SLOW ENE
DRIFT ACROSS COLORADO LATER TONIGHT BEFORE LIKELY STALLING AGAIN
OVER COLORADO. PERIODIC DISTURBANCES ROTATING AROUND THIS LOW WILL
BRING SHOTS OF RAIN AND SNOW TO MOST OF THE CWA THROUGH SATURDAY
BEFORE A SHORTWAVE DROPS OUT OF SW CANADA AND PICKS UP THE
LOW...MOVING IT EAST INTO KANSAS AND DECREASING PCPN ACROSS THE
CWA. HIGHEST SNOWFALL WILL BE OVER THE LARAMIE RANGE AND THE
SNOWYS. ONE CONCERN IS CONVECTION CURRENTLY FIRING OVER KANSAS
WHICH COULD CUT MOISTURE AVAILABILITY IN THIS AREA AND REDUCE
SNOWFALL AMOUNTS. CURRENT WINTER STORM WARNING LOOKS IN GOOD SHAPE
REGARDLESS BUT FOR AREAS SUCH AS AROUND CHEYENNE SNOWFALL COULD
TURN OUT GREATER THAN CURRENTLY ANTICIPATED...WITH THE GREATEST
RISK BEING LATER TONIGHT INTO FRIDAY MORNING. WILL STAY WITH THE
WINTER WX ADVY BUT IT WONT TAKE MUCH TO UPGRADE IT.

TEMPERATURES TRICKY THROUGH FRIDAY ESPECIALLY ADJACENT TO THE LAR
RANGE WHERE EXPECTED WARMING TODAY DID NOT OCCUR DUE TO SOME COLD
AIR DAMMING. SFC WINDS LIKELY TO REMAIN NORTH TO NORTHEASTERLY
THUS WAA WILL BE LIMITED IF AT ALL IN THIS AREA. THUS EXPECT PCPN
TO REMAIN ALL SNOW THUS HAVE UPPED SNOWFALL AMOUNTS THERE. SHOULD
SEE IMPROVEMENT FRIDAY AFTERNOON OVER THE HIGH PLAINS WITH THE
NEXT EXPECTED LULL. PCPN SHOULD BECOME MORE SHOWERY IN NATURE
FRIDAY NIGHT AND SATURDAY WITH SNOW LEVEL RISING SLOWLY AS SOME
WARMING OCCURS.

.LONG TERM...(SUNDAY-WEDNESDAY)
ISSUED AT 248 PM MDT THU APR 16 2015

OUR PROBLEM CHILD UPPER-LOW WILL FINALLY LOOSEN ITS GRIP ON SUN AS A
STRONG KICKER SYSTEM DIVES SOUTHEAST ACROSS THE DAKOTAS. THE PATTERN
WILL REMAIN UNSETTLED THOUGH AS CYCLONIC MID LEVEL FLOW WILL REMAIN
INTACT OVER THE NORTHERN/CENTRAL ROCKIES. EXPECT INSTABILITY SHOWERS
TO CONTINUE FOR MOST OF THE CWA LATE IN THE WEEKEND. GFS/ECMWF SHOW
H7 TEMPS FALLING TO AROUND -8 TO -10 DEG C ON SUN AM BEHIND A STRONG
COLD FROPA...SO EXPECT THE PTYPE TO BE SNOW. THIS SHOULD NOT AMOUNT
TO MUCH OUTSIDE OF THE MOUNTAINS THOUGH. MOST MEDIUM RANGE GUIDANCE
SHOWS THE COOL/MOIST CYCLONIC FLOW PERSISTING THROUGH THE MIDDLE OF
NEXT WEEK...SO EXPECT CONTINUED DAILY CHANCES FOR RAIN/SNOW SHOWERS
WITH LITTLE OR NO ACCUMULATIONS. A WARMING TREND SHOULD BEGIN BY WED
AS RIDGING FINALLY TRANSLATES EASTWARD...ALLOWING H7 TEMPS TO CLIMB
BACK ABOVE FREEZING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1156 AM MDT THU APR 16 2015

IFR/LIFR CIGS AND VSBYS ARE ALREADY OCCURRING WITH WIDESPREAD
MODERATE TO HEAVY SNOW ALONG AND SOUTH OF I80 IN WY. THIS WILL
CONTINUE THROUGH THE DAY WITH SNOW POSSIBLY MIXING WITH RAIN AT
ELEVATIONS BELOW 7000 FEET BY LATE AFTN. KLAR AND KRWL WILL SEE
ALL SNOW THROUGH THE TAF PERIOD...WITH BETTER CHANCES FOR MIXED
PRECIPITATION AT TIMES FOR KCYS. RAIN IS EXPECTED FOR PANHANDLE
TERMINALS. A FEW LIGHTNING STRIKES COULD OCCUR OVER SOUTHEAST WY
AND THE SOUTHERN NE PANHANDLE THIS AFTN AND EVE. RAIN/SNOW RATES
SHOULD DIMINISH OVERNIGHT...BUT ANOTHER ROUND OF HEAVY PRECIP IS
LIKELY ALONG THE I80 CORRIDOR AFTER 09Z FRI. WIDESPREAD IFR
CONDITIONS SHOULD PREVAIL.

&&

.FIRE WEATHER...
ISSUED AT 248 PM MDT THU APR 16 2015

MINIMAL CONCERNS SEEN THROUGH THE WEEKEND WITH GENEROUS RAIN AN/OR
SNOWS FALLING OVER MUCH OF THE AREA. TEMPERATURES WILL BE COOL TO
MILD WITH WEATHER CONDITIONS NON-CRITICAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL NOON MDT FRIDAY FOR WYZ114>117.

     WINTER WEATHER ADVISORY UNTIL NOON MDT FRIDAY FOR WYZ112-118.

     WINTER WEATHER ADVISORY UNTIL NOON MDT FRIDAY FOR WYZ103-105-106-
     110.

NE...NONE.
&&

SHORT TERM...RE
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, Apr 16, 1:55 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU APR 16 2015

WYZ101>119-171200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
255 PM MDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PERIOD OF SNOW WILL CONTINUE INTO THIS EVENING THEN A LULL MAY OCCUR
OVERNIGHT BEFORE SNOW INCREASE AGAIN LATE TONIGHT.  SNOW LEVELS WILL
BE GENERALLY AROUND 5500 FEET. SIGNIFICANT SNOW ACCUMULATIONS ARE
EXPECTED IN THE SOUTHERN LARAMIE RANGE...LARAMIE VALLEY AND SNOWY
RANGE WHERE LOCALLY OVER A FOOT IS EXPECTED IN THE HIGHEST
ELEVATIONS. HEAVY SNOW MAY SPREAD INTO THE CHEYENNE AREA LATE TONIGHT
AS WELL. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR MUCH OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE TO FALL ACROSS MAINLY THE MOUNTAINS OF
SOUTHEAST WYOMING ON FRIDAY. ADDITIONAL LIGHT ACCUMULATIONS CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE AT 1 8 0 0 2 6 9 6 2 2 0.

NEZ002-003-019>021-054-055-095-096-171200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
255 PM MDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

MODERATE RAIN WILL FALL ACROSS THE WESTERN NEBRASKA PANHANDLE
LATER TODAY AND TONIGHT. PRECIPITATION AMOUNTS OF ONE HALF INCH TO
ONE INCH IS EXPECTED. SOME PONDING ON AREA ROADWAYS WILL BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Snowy Range

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 20.4 inches of snow.

Winter Storm, Snowy Range

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 29.8 inches of snow.

Winter Storm, Snowy Range

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL (elevation 9574 ft) estimated 30 inches of snow.

Winter Storm, Snowy Range

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 22.8 inches of snow.

Winter Storm, South Laramie Range

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated 26.6 inches of snow.

Winter Storm, Laramie Valley

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Trained Spotter
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Eight inches of snow was estimated at Laramie.

Winter Storm, South Laramie Range Foothills

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Six inches of snow was measured 17 miles west-northwest of Cheyenne. Semitrailers traveling east on Interstate 80 were among 70 vehicles involved in three separate pileups that occurred at mile marker 342, about 20 miles west of Cheyenne near the Harriman Road exit. Heavy snow reduced visibility to less than a quarter mile at the time of the pileups late Thursday morning. Of the 27 persons injured, six were serious or critical.

Winter Storm, Central Laramie County

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Eight inches of snow was reported 10 miles north of Cheyenne.

Winter Storm, South Laramie Range Foothills

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Public
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A foot of snow was reported 15 miles northwest of Cheyenne.

Winter Storm, Central Laramie County

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Trained Spotter
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was reported three miles northeast of Cheyenne.

Winter Storm, Central Laramie County

When
April 16, 2:00 PM MST to April 17, 4:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was measured at the NWS in Cheyenne.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568498, 568499, 568500, 568501, 568502, 568503, 568790, 568791, 568792, 568793, 568794, 568795.